Is It Possible to Overdose on Adderall?
What is Adderall?
Adderall is a stimulant medication that helps treat conditions like attention-deficit hyperactivity disorder (ADHD) or narcolepsy. It contains amphetamine and dextroamphetamine, which affect the central nervous system by manipulating brain chemicals. It helps increase the ability to pay attention, stay focus on a given task, and control behavior problems.
People also use this medication to get rid of tiredness or to hold off sleep, even if they don’t have a sleep disorder. Adderall is also a schedule II controlled substance under the Controlled Substances Act, which means you will need a prescription to get this drug.
The dosage differs among individuals depending on the severity of their condition and their age. The doctor will prescribe the amount that will be best suitable for a person after carefully examining them. It is best to stick to the dose the doctor prescribes to get the best results. If the medication is not working as intended, then contact the doctor instead of changing the dosage yourself.
The typical dose of Adderall is as following:
Children from 3 to 5 years
- Start with 2.5 mg per day.
- Increase the dose by 2.5 mg at weekly intervals to achieve optimal response.
Six years and older
- Start with 5 mg one or two times a day
- Increase the daily dose by 5 mg at weekly intervals
- Avoid taking more than 40 mg of this drug in a single day
- Use between 5mg and 60mg per day as per the severity of the condition.
- Take medicine in multiple doses throughout the day.
- Start with 10 mg per day and increase the dosage gradually.
- Avoid giving this drug to children under the age of 12, for treating narcolepsy.
If you take Adderall with any other medication, there is a possibility that it can interact with the different drugs and cause some severe side effects. Many prescription and non-prescription medications can interact with this drug, so keep track of what medicines you are suing and inform your doctor about them before taking the Adderall.
MAO inhibiter, like methylene blue, linezolid, isocarboxazid, phenelzine, moclobemide, procarbazine, rasagiline, selegiline, safinamide, tranylcypromine, can result in severe drug interaction which might even prove fatal. Avoid taking any MAO inhibitor two weeks before starting the treatment with this medication.
Some substances might contain ingredients that can raise blood pressure or heart rate. Consult with the doctor about such products before starting the treatment. Substances like alcohol, ecstasy, etc., can also worsen the side effects when combined with Adderall.
Also, avoid using medications that contain lisdexamfetamine while using Adderall.
Using the drug without a prescription, taking more than the prescribed amount, or using it recreationally are all examples of drug misuse. Adderall is a prescription medication that affects the brain that might lead to addiction to the drug in long-term use.
People generally start misusing Adderall by taking more than the required dose, and some might even use it fend off tiredness or sleepiness though they don’t have ADHD or a sleep disorder. What starts as minor misuse can quickly turn into a full-blown addiction if not controlled timely.
An overdose can happen either when a person consumes a higher than the prescribed dose of the medication, or when they mix the drug with other substances.
These are the factors that can increase the risk of overdose:
- A person’s age
- A regular dosage and the exact type of drug
- If they are using any other medications whether prescription or non-prescription
- If they use substances like alcohol, marijuana, or other recreational drugs
- Whether they are taking their prescription or someone else’s medication
All these factors can contribute to a varying degree of overdose. Check for the following signs to detect Adderall overdose before it becomes severe:
- Muscle pain
- Dilated pupils
- Loss of consciousness
- Nausea and vomiting
- Abdominal cramping
- Increased heart rate
- Increased body temperature
- Overactive reflexes
- Seizures, tremors, or convulsions
What to do in case of overdose?
If you experience yourself or someone else is having an overdose, immediately call the emergency services like 911. While you wait for the ambulance or medics to arrive, strat noting the information that will be helpful in the treatment, like a person’s age, their health status, history of drug use, how much Adderall they have consumed, etc.
It is also crucial to not hide any information from the doctors. Doing so can interfere with the treatment plan, ultimately hurt the person suffering from the overdose, and potentially put the patient’s life in danger.
Do not try to hide the overdose. Sleeping it off or trying to vomit the medicine might seem like a reasonable option, but it will only increase the chances of severe complications, including death.
There are various ways to treat an overdose, but first, the doctor will need the following information to decide which might be the best way to deal with the situation:
- How much medication did the person take?
- Did they consumed alcohol or take any other medicine along with the Adderall?
- Did they take the drug as a prescription or recreationally?
As there is no particular medication available for treating an Adderall overdose, the doctor uses a combination of things to provide care and treat the symptoms or complications.
Some procedures that help treat the overdose include:
- Using intravenous fluids
- Monitoring heart rate to detect complications
- Using medications to reduce agitation
- Using drugs to lower the blood pressure
Though the doctors commonly prescribe Adderall to treat ADHD and narcolepsy symptoms, it can be hazardous if you do not take proper cautions. The potential for misuse is always present for the people who use it as a prescription medication and for those who use it recreationally.
Just like any other medication, the possibility of an overdose is also present with Adderall. The dose at which the one might overdose depends on multiple factors including, their age and overall health. But, if an overdose occurs, it is crucial to seek medical help immediately because Adderall overdose is potentially a life-threatening situation.